Skip to Main content Skip to Navigation
Journal articles

On the Combinatorial Version of the Slepian-Wolf Problem

Daniyar Chumbalov 1 Andrei Romashchenko 2
2 ESCAPE - Systèmes complexes, automates et pavages
LIRMM - Laboratoire d'Informatique de Robotique et de Microélectronique de Montpellier
Abstract : We study the following combinatorial version of the Slepian–Wolf coding scheme. Two isolated Senders are given binary strings X and Y , respectively; the length of each string is equal to n , and the Hamming distance between the strings is at most $\alpha n$ . The Senders compress their strings and communicate the results to the Receiver. Then, the Receiver must reconstruct both the strings X and Y . The aim is to minimize the lengths of the transmitted messages. For an asymmetric variant of this problem (where one of the Senders transmits the input string to the Receiver without compression) with deterministic encoding, a nontrivial bound was found by Orlitsky and Viswanathany. In this paper, we prove a new lower bound for the schemes with syndrome coding, where at least one of the Senders uses linear encoding of the input string. For the combinatorial Slepian--Wolf problem with randomized encoding, the theoretical optimum of communication complexity was known earlier, even though effective protocols with optimal lengths of messages remained unknown. We close this gap and present a polynomial-time randomized protocol that achieves the optimal communication complexity.
Complete list of metadata
Contributor : Andrei Romashchenko Connect in order to contact the contributor
Submitted on : Tuesday, November 24, 2015 - 12:22:27 PM
Last modification on : Friday, October 22, 2021 - 3:07:35 PM

Links full text




Daniyar Chumbalov, Andrei Romashchenko. On the Combinatorial Version of the Slepian-Wolf Problem. IEEE Transactions on Information Theory, Institute of Electrical and Electronics Engineers, 2018, 64 (9), pp. 6054 - 6069. ⟨10.1109/TIT.2018.2854589⟩. ⟨lirmm-01233020⟩



Record views